MAUDE Adverse Event Report: CARDINAL HEALTH MEXICO SABER 9MM6CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CARDINAL HEALTH MEXICO SABER 9MM6CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48009006S
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned for evaluation, but the manufacture report is not yet available.A review of the device history record (dhr) associated with lot 82198055 revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported event.Additional information is pending and will be sent in upon 30 days after receipt.
 
Event or Problem Description
As reported, a 9mm x 6cm 90 saber percutaneous transluminal angioplasty (pta) balloon catheter burst and broke off.The balloon catheter was not removed easily, it had to be snared, it was removed in two pieces.There was no reported patient injury.It was used in a covered stent for an in-stent restenosis.The device was stored as per labeling and was opened in a sterile field.The device was stored in the operating room for four months.The device was stored, handled and prepped per the instructions for use (ifu).The device was prepped normally by maintaining negative pressure.There was no difficulty removing the product from the hoop or removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.The contrast to saline ratio was 50:50.The same indeflator was used successfully with other devices.There were no kinks or other damages noted prior to inserting the product into the patient.There was no difficulty in retracting the balloon through the sheath.There were stents present within the treatment site or tracking path.The target was instent resteonis of a stent.The lesion was not calcified or tortuosity.There was ninety percent stenosis.The device was not used for a chronic total occlusion.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
As reported, a 9mm x 6cm 90 saber percutaneous transluminal angioplasty (pta) balloon catheter burst and broke off.The balloon catheter was not removed easily, it had to be snared, it was removed in two pieces.There was no reported patient injury.It was used in a covered stent for an in-stent restenosis.There were stents present within the treatment site or tracking path.The target was in-stent restenosis of a stent.The lesion was not calcified or tortuous.There was ninety percent stenosis.The device was not used for a chronic total occlusion.The device was stored as per labeling and was opened in a sterile field.The device was stored in the operating room for four months.The device was stored, handled, and prepped per the instructions for use (ifu).The device was prepped normally by maintaining negative pressure.There was no difficulty removing the product from the hoop or removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.The contrast to saline ratio was 50:50.The same indeflator was used successfully with other devices.There were no kinks or other damages noted prior to inserting the product into the patient.There was no difficulty in retracting the balloon through the sheath.One product was returned for analysis.A non-sterile saber 9mm6cm 90 was received for analysis coiled inside a plastic bag.A non-cordis 6f catheter sheath introducer and a non-cordis embolic protection device were received inside the same bag.Per visual analysis, the balloon was observed separated at its middle area, as received.Blood residues were observed inside the two balloon separated parts.No other anomalies were observed.Per sem analysis on the separated balloon observed during the visual review, results showed that the balloon separation was caused by a rupture on the balloon surface.The inner surface presented no anomalies near to the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface probably led to the rupture condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82198055 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst¿ and "balloon- separated - in patient¿ were confirmed due to the condition of the product received.The exact cause of the balloon burst/separation could not be determined.Sem analysis revealed the external surface of the balloon had scratch marks adjacent to the rupture.The device was used for post-dilation of an implanted stent and the vessel was noted to have ninety percent stenosis.Stent struts can easily damage balloon material when attempting to cross inside the stent or upon inflation.It is likely vessel characteristics and procedural factors contributed to the reported events as evidenced by device analysis.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ according to the safety information of the instructions for use ¿if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
SABER 9MM6CM 90
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CARDINAL HEALTH MEXICO
av prado sur 150 2d0 piso
ciudad de mexico
MX 
MDR Report Key11678296
Report Number9616099-2021-04419
Device Sequence Number3606054
Product Code LIT
UDI-Device Identifier20705032068977
UDI-Public20705032068977
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Model Number48009006S
Device Catalogue Number48009006S
Device Lot Number82198055
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2021
Initial Date Received by Manufacturer 03/22/2021
Supplement Date Received by Manufacturer04/23/2021
Initial Report FDA Received Date04/16/2021
Supplement Report FDA Received Date05/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;